North Carolina, 2011

Flash Flooding and Hail in North Carolina, June 21 to 22, 2011

June 21 to 22, 2011 · NWS RAH · 26 events in 12 counties and zones

Strong to severe thunderstorms developed along the northern periphery of the strong upper level ridge as strong daytime heating resulted in moderate instability across the area. Severe hail ranging from quarter size to as large as golf ball size was reported along with numerous downed trees from thunderstorm wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Strong to severe thunderstorms developed along the northern periphery of the strong upper level ridge as strong daytime heating resulted in moderate instability across the area. Severe hail ranging from quarter size to as large as golf ball size was reported along with numerous downed trees from thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 21, 2:15 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 21, 2:15 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE JUN 21 2011

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD ACROSS OUR REGION THIS EVENING
THROUGH WEDNESDAY BRINGING HOT CONDITIONS. A WEAKENING UPPER
TROUGH WILL APPROACH WESTERN NORTH CAROLINA LATE WEDNESDAY AND
THURSDAY INCREASING THE CHANCE OF LATE DAY THUNDERSTORMS.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 315 PM TUESDAY...

COMPLEX FORECAST THIS AFTERNOON WITH WIDESPREAD SMOKE FROM WILDFIRES
AND CONTINUED DIFFICULTY WITH THE FORECAST OF CONVECTIVE INITIATION
AND EVOLUTION.

FIRST A WILDFIRE IN PENDER COUNTY THAT STARTED ON FRIDAY FROM A
LIGHTNING STRIKE ERUPTED ON MONDAY AND IS PRODUCING WIDESPREAD
SMOKE ACROSS THE COASTAL PLAIN AND TRIAD AREA. THE SMOKE ARRIVED
WITH A LIGHT SE FLOW OVERNIGHT AND A LOW MIXED LAYER. VISIBILITIES
HAVE BEEN AS LOW AS 2 MILES AT KRDU AND AROUND 4 MILES AT AROUND A
HALF DOZEN OTHER METAR LOCATIONS. SFC WINDS WILL REMAIN LIGHT THIS
EVENING AND WILL TEND TO VEER AROUND TO MORE SOUTHWESTERLY. THE
LIGHT SPEEDS WONT PROVIDE RAPID ALLEVIATION OF THE SMOKE AND LOW
VISIBILITIES TONIGHT AND AS THE BOUNDARY LAYER COLLAPSES...
CONDITIONS COULD WORSEN LOCALLY. OUTFLOW FROM CONVECTION THIS
EVENING COULD PROVIDE SOME RELIEF FROM THE SMOKE BUT PINPOINTING THE
LOCATION AND IMPACT OF THIS IS FOOLHARDY.

CONVECTION IS ALREADY ONGOING ACROSS THE HIGHER TERRAIN OF NC WITH
NUMEROUS REPORTS OF LARGE HAIL RECEIVED. THIS CONVECTION IS
DEVELOPING IN A REGION OF DIFFERENTIAL HEATING AND WILL TEND TO
DRIFT EAST AND NORTHEAST THIS EVENING WITH THE LIGHT W TO SW FLOW AT
MID LEVEL. THE ATMOSPHERE ACROSS THE PIEDMONT IS CHARACTERIZED BY
GOOD INSTABILITY WITH MLCAPES BETWEEN 2000-3000 J/KG WITH A MORE
STABLE AIRMASS ACROSS THE COASTAL PLAIN BECAUSE OF REDUCED
INSOLATION FROM CLOUDINESS AND SMOKE. EXPECT THIS CONVECTION TO MOVE
EAST AND EVENTUALLY OFF THE HIGHER TERRAIN. THE LOW LEVEL WIND FIELD
IS GENERALLY LIGHT ESPECIALLY IN THE LOWEST 4KM WHICH BUT THE
ASSOCIATED COOL POOL SHOULD SUPPORT AND DRIVE THE CONVECTION ACROSS
THE NORTHERN PIEDMONT THIS EVENING. WOULD EXPECT WIND THREAT TO BE
THE PRIMARY HAZARD THIS EVENING GIVEN THE FORECAST PROFILES OVER
CENTRAL NC BUT MOST OF THE SEVERE REPORTS THIS AFTN HAVE BE FROM
LARGE HAIL. WILL INCREASE POPS INTO THE MID CHANCE RANGE ACROSS THE
NW PIEDMONT...HIGHLIGHT LOW CHANCE POPS IN THE SOUTHERN COASTAL
PLAIN NEAR THE DISTURBANCE ALOFT WITH SLIGHT CHANCE ELSEWHERE FOR
THIS EVENING.

ANOTHER HOT DAY IS EXPECTED ON WEDNESDAY WITH HIGHS IN THE MID 90S
TO NEAR 100. AFTN DEW POINTS ON WEDNESDAY RANGE IN THE MID 60S TO
NEAR 70. HOURLY APPARENT TEMP GRIDS SUGGEST THAT THE HEAT INDEX WILL
GENERALLY REMAIN BELOW 105 DEGREES AND SHOULD PRECLUDE THE NEED FOR
A HEAT ADVISORY. WILL HIGHLIGHT THE ELEVATED HEAT INDECIES WITH THE
HWO. EXPECT ANOTHER SHOT OF AFTN CONVECTION ON WED WITH
THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE AND PUSHING EAST
DURING THE EVENING. GREATEST CHANCES FOR PRECIP EXPECTED ACROSS THE
NW PIEDMONT. -BLAES

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM TUESDAY...

WEDNESDAY NIGHT:
THE VERTICALLY STACKED LOW CURRENTLY LOCATED ON THE IA/NE BORDER
WILL BE LOCATED IN WISCONSIN BY 00Z THU...MOVING OVER LAKE MICHIGAN
BY 12Z THU...WITH H5 TROUGHING/CYCLONIC FLOW ALOFT EXTENDING
SOUTHEAST INTO THE OH/TN VALLEYS. THE H5 RIDGE CURRENTLY MOVING OVER
THE CAROLINAS/MID-ATLANTIC WILL MOVE OFFSHORE BY 12Z THU...WITH
STRENGTHENING SOUTHWEST FLOW ALOFT OVER CENTRAL NC. A WEAKENING
FRONTAL ZONE EXTENDING SOUTHWEST FROM THE LOWER GREAT LAKES INTO THE
TN VALLEY (ASSOC/W THE VERTICALLY STACKED LOW) WILL APPROACH THE
MID-ATLANTIC/NC LATE WED NIGHT...BUT SHOULD REMAIN WEST/NW OF
CENTRAL NC THROUGH 12Z THU. EXPECT ENOUGH LINGERING INSTABILITY TO
SUPPORT CONVECTION OVERNIGHT IN ASSOC/W ANY DISTURBANCES IN CYCLONIC
FLOW ALOFT...PRIMARILY THROUGH MIDNIGHT. AS SUCH...THE PRECIP
FORECAST WILL PRIMARILY DEPEND ON THE TIMING/LOCATION OF ANY WEAK
PERTURBATIONS. WILL KEEP A 30% CHANCE IN THE NW PIEDMONT THROUGH
MIDNIGHT...WHERE AFOREMENTIONED DISTURBANCES WOULD BE MORE LIKELY TO
TRACK...WITH A SLIGHT CHANCE (20%) ELSEWHERE. AFTER MIDNIGHT WILL
LOWER POPS TO 20% EVERYWHERE. WITH PARTLY TO MOSTLY CLOUDY SKIES...
EXPECT BALMY LOWS IN THE LOWER/MID 70S.

THURSDAY:
THE VERTICALLY STACKED LOW IS PROGGED TO SLOWLY MEANDER OVER THE
NORTHERN GREAT LAKES ON THU...WITH CONTINUED CYCLONIC FLOW ALOFT
OVER THE TN/OH VALLEYS AND MID-ATLANTIC/NC. GFS/NAM BUFR SOUNDINGS
DIFFER GREATLY ON THE THERMODYNAMIC PROFILE ACROSS CENTRAL NC ON
THU...WITH THE GFS SHOWING DRY/SUBSIDENT MID-LEVELS WITH A ~1.00"
PWAT...AND THE NAM SHOWING A MOIST PROFILE WITH PWAT VALUES ~1.85".
ADDITIONALLY...MOS GUIDANCE IS SHOWING A ~10F RANGE IN HIGH TEMPS...
WITH THE MAV INDICATING 95F AT RDU AND THE MET 85F. GIVEN THAT THE
GFS/NAM SHOW A SIMILAR HEIGHT/MSLP PATTERN OVER CENTRAL NC...THE
AFOREMENTIONED DIFFERENCE IN THERMODYNAMIC PROFILES COULD BE A
RESULT OF SHORTWAVES IN CYCLONIC FLOW ALOFT...OR RATHER THE DPVA
AHEAD OF/SUBSIDENCE IN THE WAKE OF SAID DISTURBANCES. HOWEVER...GFS
H85 TEMPS ARE ~3F WARMER OVER CENTRAL NC THAN THE NAM THU
AFTERNOON...WITH SIMILAR H85 WIND SPEED/DIRECTIONS ON BOTH MODELS.
THIS TREND IS NOT JUST LIMITED TO THE CAROLINAS...BUT MUCH OF THE
SOUTHEAST STATES AS WELL...AND IT IS DIFFICULT TO ASCERTAIN WHY.
WITH THE ABOVE IN MIND...WILL FORECAST A SLIGHT CHANCE (20%) OF
SHOWERS/STORMS...WITH CHANCES/COVERAGE MOST LIKELY DEPENDING ON THE
PRESENCE/TIMING OF DISTURBANCES IN CYCLONIC FLOW ALOFT...ALTHOUGH IF
GFS THERMODYNAMIC PROFILES ARE  ON THE RIGHT TRACK WE WOULD LIKELY
BE TOO DRY/CAPPED FOR ANY CONVECTION TO DEVELOP. GIVEN THE
AFOREMENTIONED UNCERTAINTY W/REGARD TO H85 TEMPS...WILL SPLIT THE
DIFFERENCE BETWEEN MOS GUIDANCE...WITH HIGHS IN THE LOWER 90S...OR
89-94F.

THURSDAY NIGHT:
THE VERTICALLY STACKED LOW WILL CONTINUE TO MEANDER OVER THE UPPER
GREAT LAKES AND SOUTHERN ONTARIO THU NIGHT...WITH CYCLONIC FLOW
ALOFT EXTENDING SOUTH OVER THE OH/TN VALLEYS INTO THE MID-ATLANTIC
AND CAROLINAS. PRECIP CHANCES WILL BE TIED ENTIRELY TO ANY
DISTURBANCES IN CYCLONIC FLOW ALOFT AND THE DEGREE OF INSTABILITY
LINGERING DURING THE OVERNIGHT HOURS. WILL CONTINUE A TOKEN 20%
CHANCE OF STORMS WITH LOWS IN THE UPPER 60S TO LOWER 70S. -VINCENT

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 300 PM TUESDAY...

...PRECIP CHANCES EXPECTED TO INCREASE FRIDAY THROUGH
THE WEEKEND...

THE AFOREMENTIONED VERTICALLY STACKED CYCLONE OVER THE UPPER GREAT
LAKES AND SOUTHERN ONTARIO WILL BEGIN TO WEAKEN AND LIFT N/NE TOWARD
JAMES BAY ON FRI...WITH CONTINUED CYCLONIC FLOW ALOFT OVER THE TN
VALLEY...MID-ATLANTIC AND CAROLINAS...WITH A POSSIBILITY OF MORE
FOCUSED SHORTWAVE ENERGY APPROACHING CENTRAL NC FROM THE WEST FRI
EVE/NIGHT. AS A RESULT...EXPECT INCREASED PRECIP CHANCES ON FRI/FRI
NIGHT COMPARED TO PREVIOUS NIGHTS. WILL FCST 30-40% AT THIS TIME DUE
TO UNCERTAINTIES IN THE TIMING/EVOLUTION OF THE UPPER LEVEL
PATTERN...WITH NEAR OR SLIGHTLY ABOVE NORMAL HIGH TEMPS IN THE UPPER
80S TO LOWER 90S AND LOWS IN THE UPPER 60S TO LOWER 70S FRI NIGHT.

THROUGH THE WEEKEND INTO EARLY NEXT WEEK...EXPECT A STRENGTHENING H5
RIDGE OVER TX/MEXICO...A PERSISTENT H5 RIDGE OFFSHORE...AND WEAK H5
TROUGHING IN-BETWEEN OVER THE TN VALLEY...DEEP SOUTH AND CAROLINAS.
GIVEN SEASONAL BOUNDARY LAYER MOISTURE/INSTABILITY AND WEAK
TROUGHING ALOFT OVER AND JUST UPSTREAM OF CENTRAL NC...EXPECT
INCREASED CHANCES FOR SHOWERS/STORMS TO PERSIST THROUGH THE WEEKEND
INTO EARLY NEXT WEEK. WILL KEEP POPS NO HIGHER THAN 30% AT THIS TIME
DUE TO UNCERTAINTIES ASSOC/W THE UPPER LEVEL PATTERN. EXPECT
HIGH/LOW TEMPS NEAR NORMAL...UPPER 80S TO LOWER 90S AND UPPER 60S TO
LOWER 70S. -VINCENT

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 245 PM TUESDAY...

COMPLEX FORECAST SITUATION THIS AFTERNOON THROUGH EARLY WEDNESDAY
AFTERNOON WITH SMOKE AND POTENTIAL CONVECTION.

SMOKE FROM WILDFIRES IN SOUTHEASTERN NC WILL CONTINUE TO SPREAD INTO
CENTRAL NC...ADVERSELY AFFECTING VSBYS AND CIGS...MAINLY AT
KRDU/KFAY/KRWI. EXPECT VSBYS AND CIGS TO IMPROVE SLIGHTLY THIS AFTN
BEFORE THE COLLAPSE OF THE BOUNDARY LAYER TONIGHT RESULTS IN
DECREASING VSBYS AND CIGS. POOREST CONDITIONS ARE EXPECTED AT KRDU
THROUGH THIS EVENING AND THEN SHIFTING EAST TOWARD KRWI.

SCT CONVECTION FIRING ACROSS THE MTNS OF NC WILL SHIFT EAST AND
SHOULD IMPACT THE NW PIEDMONT TAF LOCATIONS -KINT/KGSO BETWEEN 22
AND 04Z. ADDED A PERIOD OF CBS TO TAFS TO ACCOUNT FOR THIS. NOT SURE
HOW FAR EAST THIS CONVECTION WILL MAKE. OTHER CONVECTION IS POSSIBLE
IN THE SANDHILLS AND SOUTHERN COASTAL PLAIN WHICH COULD IMPACT TAFS
AT KFAY AND POSSIBLY KRWI. NOT REAL CONFIDENT IN CHC OF TSRA SO WILL
OMIT FROM TAFS FOR NOW.

OUTSIDE OF SMOKE...MAINLY VFR CONDITIONS EXPECTED ON WEDNESDAY WITH
ANOTHER ROUND OF AFTERNOON CONVECTION POSSIBLE.

OUTLOOK...THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THURSDAY INTO THE WEEKEND WITH LOCALLY REDUCED VSBYS
AND CIGS. OTHERWISE...VFR CONDITIONS ARE FORECAST. -BLAES

&&

.CLIMATE...
TEMPERATURE RECORDS FOR JUNE 21-23:

RDU

DATE        |   MAX T    YEAR  | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |    99      1964  |   72    2009/1990
WED JUN 22  |   100      1981  |   77      1981
THU JUN 23  |   100      1986  |   73    2010/1996

GSO

DATE        |   MAX T   YEAR   | HIGH MIN  YEAR
------------------------------------------------
TUE JUN 21  |   100     1933   |   73    2009/1990
WED JUN 22  |    99     1933   |   75      1981
THU JUN 23  |    97     1988   |   73      2010

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...VINCENT
LONG TERM...VINCENT
AVIATION...BLAES
CLIMATE...KC
Hazardous weather outlook, Jun 21, 12:57 PM EST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
157 PM EDT TUE JUN 21 2011

NCZ024-025-040>042-076>078-088-089-221800-
ORANGE-DURHAM-CHATHAM-WAKE-JOHNSTON-LEE-HARNETT-WAYNE-CUMBERLAND-
SAMPSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL BE THICK AT TIMES. THE SMOKE WILL
REDUCE VISIBILITIES AND IMPACT THOSE SENSITIVE TO AIR QUALITY
ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ021>023-038-039-073>075-083>086-221800-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-SCOTLAND-HOKE-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS AND MOVE INTO THE WESTERN PIEDMONT LATE THIS AFTERNOON
AND EVENING. A FEW THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.

HEAT INDICES WILL RANGE BETWEEN 95 AND 100 DEGREES FOR A SHORT
TIME THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-026>028-043-221800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WILSON-
157 PM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD ACROSS THE AREA
THROUGH TONIGHT. THE SMOKE WILL REDUCE VISIBILITIES AT
TIMES AND COULD IMPACT THOSE SENSITIVE TO AIR QUALITY ISSUES.

HEAT INDICES WILL RANGE NEAR 100 DEGREES FOR A SHORT TIME THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAT INDICES WILL LIKELY RANGE BETWEEN 100 AND 105 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Jun 21, 2:06 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
306 PM EDT TUE JUN 21 2011

NCZ007>011-024>028-040>043-076>078-088-089-220400-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-
CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...PITTSBORO...RALEIGH...SMITHFIELD...
WILSON...SANFORD...LILLINGTON...GOLDSBORO...FAYETTEVILLE...
CLINTON
306 PM EDT TUE JUN 21 2011

...SMOKEY CONDITIONS WILL CONTINUE THROUGH THIS EVENING...

SMOKE FROM A WILDFIRE IN PENDER COUNTY WILL SPREAD INTO THE
PIEDMONT AND THE SOUTHERN AND CENTRAL COASTAL PLAIN THROUGH THIS
EVENING. THE SMOKE WILL BE THICKEST ACROSS JOHNSTON AND WAKE
COUNTIES THROUGH EARLY EVENING.

WINDS WILL SHIFT TO SOUTHWESTERLY THIS AFTERNOON WHICH COULD
IMPROVE CONDITIONS SLIGHTLY BUT STABLE CONDITIONS AFTER SUNSET
COULD CAUSE CONDITIONS TO DETERIORATE ONCE AGAIN.

GROUPS SENSITIVE TO AIR QUALITY ISSUES SHOULD USE CAUTION THIS
EVENING AND LIMIT OUTDOOR EXPOSURE. MOTORISTS ARE URGED TO USE
CAUTION WHEN TRAVELING IN THIS AREA AS VISIBILITIES COULD CHANGE
RAPIDLY.

ELLIS
Special weather statement, Jun 21, 4:33 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT TUE JUN 21 2011

NCZ089-212215-
SAMPSON-
533 PM EDT TUE JUN 21 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN SAMPSON COUNTY
THROUGH 615 PM EDT...

AT 533 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HARRELLS...OR ABOUT 14 MILES WEST OF WALLACE...MOVING EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HARRELLS.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3463 7832 3467 7833 3469 7837 3477 7841
      3487 7837 3488 7815 3474 7819 3472 7814
      3472 7811 3471 7811 3468 7815 3462 7819
TIME...MOT...LOC 2133Z 254DEG 6KT 3472 7823

WSS
Special weather statement, Jun 21, 4:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
550 PM EDT TUE JUN 21 2011

NCZ089-212230-
SAMPSON-
550 PM EDT TUE JUN 21 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS SAMPSON COUNTY THROUGH 630
PM EDT...

AT 549 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
NORTHWEST OF CLINTON...MOVING EAST AT 10 MPH. ANOTHER STRONG STORM
WAS SOUTH SOUTHEAST OF CLINTON ALSO MOVING SLOWLY TO THE EAST.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CLINTON.

HAZARDS INCLUDE...
PENNY SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3484 7850 3486 7850 3490 7854 3491 7854
      3491 7856 3494 7857 3495 7860 3500 7864
      3523 7861 3521 7817 3490 7814 3480 7845
TIME...MOT...LOC 2149Z 277DEG 9KT 3505 7840

WSS

The radar

The Raleigh/Durham radar (KRAX), 66 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

12 hail, 12 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Sampson

When
June 21, 5:00 PM EST to 5:20 PM EST
Where
Sampson County, 2.36 mi SSE of Piney Green to 2.15 mi NNE of Salemburg
Measured
1.75 in hail
Reported by
Public
Coordinates
35.070, -78.460

Quarter to golf ball size hail was reported along the swath.

Hail, Cumberland

When
June 21, 5:24 PM EST
Where
Cumberland County, 0.89 mi SW of Shaw Hgts
Measured
1 in hail
Reported by
Public
Coordinates
35.140, -78.940

Quarter size hail was reported east of Ft. Bragg Military Base.

Hail, Cumberland

When
June 21, 6:30 PM EST to 6:40 PM EST
Where
Cumberland County, 1.38 mi N of Stedman to Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
35.040, -78.700

Quarter size hail was reported along the swath.

Hail, Johnston

When
June 21, 6:35 PM EST to 6:45 PM EST
Where
Johnston County, Benson to 0.56 mi W of Benson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.380, -78.550

Quarter size hail was reported along the swath.

Hail, Cumberland

When
June 21, 6:53 PM EST to 7:00 PM EST
Where
Cumberland County, 0.69 mi S of Fayetteville to 0.57 mi W of East Fayetteville
Measured
1 in hail
Reported by
Public
Coordinates
35.060, -78.900

Quarter size hail was reported along the swath.

Hail, Cumberland

When
June 21, 6:58 PM EST
Where
Cumberland County, 1.17 mi NE of Skibo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.080, -78.964

Golf ball size hail was reported between the All American Freeway between Santa Fe Drive and Raeford Road.

Thunderstorm Wind, Hoke

When
June 21, 7:00 PM EST
Where
Hoke County, Rockfish
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.980, -79.070

Numerous trees were blown down in the Rockfish area.

Thunderstorm Wind, Lee

When
June 21, 7:00 PM EST
Where
Lee County, 2.9 mi N of Broadway
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.492, -79.066

Several trees were blown down across Avent Ferry Road near Birdie Lane.

Hail, Johnston

When
June 21, 7:05 PM EST
Where
Johnston County, 3.44 mi ESE of Coats Xrds
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.510, -78.490

Quarter size hail reported near Route 210.

Flash Flood, Cumberland

When
June 21, 7:15 PM EST to June 22, 1:00 AM EST
Where
Cumberland County, 0.57 mi W of Fayetteville to 0.76 mi W of Fayetteville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.070, -78.910

A portion of Bragg Blvd near Glenville Avenue was impassable due to flash flooding.

Hail, Lee

When
June 21, 7:35 PM EST
Where
Lee County, 2.82 mi NNE of Rosser
Measured
1 in hail
Reported by
Public
Coordinates
35.590, -79.090

Hail, Moore

When
June 21, 7:42 PM EST
Where
Moore County, 0.89 mi NE of Aberdeen
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.140, -79.420

Hail, Wake

When
June 21, 8:05 PM EST
Where
Wake County, 1.27 mi WSW of Apex
Measured
1 in hail
Reported by
Public
Coordinates
35.722, -78.890

Thunderstorm Wind, Wake

When
June 21, 8:05 PM EST
Where
Wake County, 0.85 mi N of Burt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.612, -78.903

One tree was blown down along Rex Road.

Hail, Cumberland

When
June 21, 8:10 PM EST
Where
Cumberland County, 0.56 mi W of Spring Lake
Measured
1 in hail
Reported by
Public
Coordinates
35.180, -78.980

Thunderstorm Wind, Cumberland

When
June 21, 8:36 PM EST
Where
Cumberland County, Kornbow
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.080, -78.920

Multiple trees were blown down at 1818 McGougan Road.

Hail, Moore

When
June 21, 8:45 PM EST
Where
Moore County, 0.69 mi S of West End
Measured
1 in hail
Reported by
Public
Coordinates
35.240, -79.570

Thunderstorm Wind, Montgomery

When
June 21, 9:12 PM EST to 9:29 PM EST
Where
Montgomery County, 1.38 mi S of Troy to 1.78 mi SE of Biscoe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.350, -79.900

Tree were blown down on Warner and Mccallum road. A tree was also blown down on First Street near Biscoe.

Thunderstorm Wind, Cumberland

When
June 21, 9:30 PM EST
Where
Cumberland County, Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.070, -78.900

Multiple trees were blown down.

Thunderstorm Wind, Anson

When
June 21, 10:07 PM EST to 10:22 PM EST
Where
Anson County, 1.33 mi ENE of Wadesboro Jct to 0.89 mi NW of Mc Farlan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.960, -80.030

Multiple trees were blown down along the swath with most of the tree damage concentrated in the Polkton and McFarlan areas.

Thunderstorm Wind, Richmond

When
June 21, 10:37 PM EST
Where
Richmond County, 2.68 mi NE of Ellerbe to 0.57 mi E of Rockingham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.100, -79.750

Numerous trees and power-lines down along the swath, including down trees on Mill Road, East Washington Street, Skyline Drive, and Ardsley Road.

Thunderstorm Wind, Lee

When
June 21, 11:30 PM EST
Where
Lee County, 1.32 mi ENE of Sanford Muni Arpt to 1.49 mi SSE of Jonesboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.440, -79.160

Two trees were blown down near Cemetery Road.

Thunderstorm Wind, Harnett

When
June 21, 11:38 PM EST
Where
Harnett County, 1.83 mi WSW of Norrington Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.340, -78.950

One tree was blown down across the road at Nursery Road and NC Highway 27.

Thunderstorm Wind, Guilford

When
June 22, 12:05 AM EST
Where
Guilford County, 1.31 mi ENE of Greensboro
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.080, -79.780

Power-lines were blown down along the 800 Block of Gregory Street.

Thunderstorm Wind, Guilford

When
June 22, 12:05 AM EST
Where
Guilford County, 1.78 mi SW of Bessemer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.080, -79.770

Power-lines were blown down on the 500 Block of Homeland Avenue.

Flash Flood, Cumberland

When
June 22, 12:30 AM EST to 1:29 AM EST
Where
Cumberland County, 1.38 mi S of Cumberland to 1.82 mi S of Cumberland
Cause
Heavy Rain
Reported by
State Official
Coordinates
34.980, -78.980

Rockfish Road was impassable between Camden Road and Sturbridge Road due to flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328515, 328516, 328518, 328521, 328524, 328526, 328534, 328535, 328538, 328542, 328543, 328545, 328547, 328550, 328551, 328568, 328570, 328572, 328609, 328576, 328581, 328582, 328587, 328591, 328596, 328601.